Texas, 2015Tornado and Hail in Texas, December 12, 2015
December 12, 2015 · NWS AMA · 4 events in 2 counties and zones
Sufficient moisture for instability combined with wind shear to produce a favorable environment for severe thunderstorms across the southeast portion of the Texas Panhandle. Severe thunderstorms are quite rare for this geographical area during the month of December.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sufficient moisture for instability combined with wind shear to produce a favorable environment for severe thunderstorms across the southeast portion of the Texas Panhandle. Severe thunderstorms are quite rare for this geographical area during the month of December. Three hail events were documented along with one brief tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 12, 5:29 PM CST, 24 minutes earlier.
Area forecast discussion, Dec 12, 5:29 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CST SAT DEC 12 2015
.AVIATION...
FOR THE 00Z TAF ISSUANCE...ACTIVE WEATHER EXPECTED OVER THE NEXT 24
HOURS WILL KEEP CONFIDENCE LOW. COLD FRONT HAS RECENTLY PUSHED
THROUGH THE AMARILLO TERMINAL AND ALL SITES HAVE WINDS OUT OF THE
NORTH. NORTHERLY WINDS ARE EXPECTED TO PREVAIL AT EACH TERMINAL
THROUGH THE END OF THIS TAF CYCLE.
FROZEN PRECIP IS EXPECTED TO IMPACT THE TERMINALS AFTER 03Z FOR THE
NORTHERN TERMINALS AND AFTER 06Z FOR KAMA. CEILINGS AND VISIBILITIES
ARE EXPECTED TO DETERIORATE ONCE WE TRANSITION TO FROZEN PRECIP.
HAVE KEPT VISIBILITIES ABOVE 2 SM BUT WITH THE WINDS INCREASING
TOMORROW WE COULD SEE VISIBILITIES DROP MUCH LOWER. EXPECT
AMENDMENTS TO THE TAF AS CONDITIONS CHANGE.
&&
.PREV DISCUSSION... /ISSUED 353 PM CST SAT DEC 12 2015/
SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
WEATHER MODELS ARE FINALLY CONVERGING ON A SOLUTION FOR THE POTENT
UPPER LEVEL STORM SYSTEM MOVING IN NM...BUT THE SOLUTION THEY ARE
CONVERGING ON IS VERY CLOSE TO THE WORST CASE SOUTHERN MOST TRACK
SHOWN OVER THE PAST WEEK. THIS MEANS THE H5 STORM TRACK IS NOW
EXPECTED TO ACTUALLY TRACK NEAR OR JUST SOUTH OF AMA AS IT LIFTS
NORTHEAST ACROSS THE PANHANDLE TOMORROW.
INITIAL IMPACTS OF THIS FARTHER SOUTH TRACK ARE FOR BETTER
RAIN CHANCES AND GREATER POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS
SE PANHANDLE THIS EVENING. DEWPOINTS HAVE RISEN TO AROUND 60 IN
SE COUNTIES AND THIS WILL ALLOW A NARROW AREA OF CAPE VALUES IN THE
800-1200 J/KG BY EVENING. NAM SHOWS 0-6 KM BULK SHEAR IN EXCESS OF
70KNOTS WITH 0-3KM HELICITY IN 200 RANGE. SPC SHOWS SLIGHT RISK IN
THESE PANHANDLE WITH DAMAGING STRAIGHT LINE WIND GUSTS BEING THE
MAIN THREAT...BUT THERE IS SOME POTENTIAL OF LARGE HAIL AND AN
ISOLD TORNADO ESPECIALLY GIVEN PRESENCE OF SOMEWHAT OF A TRIPLE
POINT WHICH WILL MOVE ACROSS THE SE PANHANDLE THROUGH THE EVENING
HOURS.
QUICK AFTER THE BRIEF WINDOW FOR SEVERE STORMS (OR
DURING)...FOCUS SHIFTS TO THE WINTER STORM ASPECT OF THIS SYSTEM IN
THE NW. WHILE SFC TEMPERATURES APPEAR MARGINAL EXTREMELY COLD UPR
SYSTEM WILL CERTAINLY PRODUCE SNOW IN CLOUD AND EXPECT CLOUDS AND
PRECIP WILL STRONGLY HOLD HIGH TEMPS DOWN IN THE LOW TO MID 30S ON
SUN. OUTSIDE THE SNOW SHIELD SOUTH OF THE AREA...TEMPS WILL LIKELY
REACH WELL INTO THE 40S. THE FAR SOUTH TRACK OF THE UPR LOW SUPPORTS
MUCH HEFTIER SNOWFALL AMOUNTS THAN PRECIOUSLY INDICATION AS WRAP
AROUND SNOW IMPACTS MUCH OF THE AREA THROUGH SUN. CONSENSUS OF MODEL
QFP SUGGESTS 5-8" TOTALS ACROSS NW COS AND POSSIBLY A RAPID TAPER
OFF TO AROUND 1" SE OF A LIPSCOMB TO CANYON LINE. THIS WOULD PLACE
AMA IN THE 1-3" RANGE. THAT SAID...IT SHOULD BE NOTED THE FARTHEST
SOUTH OUTLIER GEM SHOWS POTENTIAL OF UPWARDS OF 5" SNOWFALL IN AMA
AREA. THE TIGHT GRADIENT IN QPF POSES BIG BUST POTENTIAL AND
CONTINUES TO PROVIDE UNCERTAINTY IN SNOWFALL FORECAST AT ANY ONE
POINT. BELIEVE FAR SE ZONES WILL STRUGGLE TO MAINTAIN COOL ENOUGH
SFC TEMPS TO ACCUMULATE SNOW...BUT DO EXPECT AT LEAST A RAIN SNOW
MIX EVEN IN FAR SE CORNER. WINDS WILL ALSO BE STRONG DUE TO
DEEPENING SFC LOW TO THE NE AND THIS COULD PUSH NW COUNTIES JUST SHY
OF BLIZZARD CRITERIA. SNOW WILL TAPER OFF FM SW-NE LATE SUN BUT
EXPECT LINGERING WRAPAROUND IN NE COS INTO SUN NIGHT.
LONG TERM...MONDAY THROUGH SATURDAY...
FORECAST FOR MONDAY AND BEYOND IS A CONSENSUS OF GFS AND ECMWF MODEL
GUIDANCE...AS THERE IS SURPRISINGLY DECENT AGREEMENT THROUGH
EXTENDED PERIODS. AS THE THE UPPER-LEVEL LOW DEPARTS INTO THE
MIDWEST MONDAY...ANOTHER UPPER LOW WILL DROP INTO COLORADO. THIS IS
EXPECTED TO BE A FASTER MOVING SYSTEM AND SHOULD REMAIN TO THE NORTH
OF THE TEXAS AND OKLAHOMA PANHANDLES...THEREFORE NO ADDITIONAL
PRECIPITATION IS EXPECTED WITH THAT LOW. DESPITE SHORTWAVE RIDGE
AXIS PASSING OVERHEAD BETWEEN LOWS...THINK TEMPS WILL HAVE A
DIFFICULT TIME WARMING UP AS MUCH AS MOS GUIDANCE IS SUGGESTING SO
HAVE LOWERED HIGHS ON MONDAY A FEW DEGREES. AS THE SECOND LOW DEPARTS
TO THE NORTHEAST ON TUESDAY...A SURFACE LOW BRINGS ANOTHER COLD FRONT
THROUGH THE PANHANDLES DURING THE DAY TUESDAY. TEMPS WILL BEGIN TO
REBOUND BY THE END OF THE WEEK...WITH BENIGN WEATHER BEING THE RULE
INTO THE WEEKEND. THERE IS ONLY A VERY SLIGHT CHANCE FOR SOME LIGHT
PRECIPITATION ON THURSDAY WITH A QUICKLY PASSING SHORTWAVE INDICATED
BY THE ECMWF. HAVE NOT INCLUDED PRECIP IN GRIDS DUE TO VERY LOW
CERTAINTY AT THIS TIME.
NF
AVIATION...SHALLOW FRONT SLIPPING INTO OK PANHANDLE IN NRN
TEXAS PANHANDLE IS PROVIDING IFR-MVFR CONDITIONS IN THESE
AREAS.CONDITIONS THERE MAY IMPROVE THIS AFTN BRIEFING BUT THIS WILL
BE SHORT LIVED AS WINTER STORM MOVES ACROSS THE AREA. CURRENTLY
SHOWING IFR CONDITIONS DEVELOPING FROM NW TO SE AREA WIDE OVERNIGHT
AND THERE IS CERTAINLY POTENTIAL FOR VLIFR TO DEVELOP WITH POSSIBLY
NEAR WHITEOUT CONDITIONS POSSIBLE IN DHT AND GUY IF WORST CASE
VERIFIES. CONDITIONS WILL IMPROVE FROM SW TO NE ON SUNDAY AFTN.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST SUNDAY
FOR THE FOLLOWING ZONES: CARSON...DEAF SMITH...HANSFORD...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST SUNDAY
FOR THE FOLLOWING ZONES: DALLAM...HARTLEY...SHERMAN.
OK...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST SUNDAY
FOR THE FOLLOWING ZONES: BEAVER.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST SUNDAY
FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
&&
14/3Hazardous weather outlook, Dec 12, 4:12 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
412 PM CST SAT DEC 12 2015
OKZ001>003-TXZ001>020-131015-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
412 PM CST SAT DEC 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHEASTERN HALF OF THE
TEXAS PANHANDLE THIS EVENING THROUGH MIDNIGHT TONIGHT. A FEW STORMS
COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS...HAIL UP TO
QUARTER SIZE...AND AN ISOLATED TORNADO BEING THE PRIMARY HAZARDS.
A TRANSITION FROM RAIN TO SNOW IS EXPECTED ACROSS MOST OF THE
PANHANDLES LATE TONIGHT. HIGHER SNOWFALL TOTALS THROUGH TONIGHT ARE
EXPECTED ACROSS THE WESTERN OKLAHOMA PANHANDLE AND FAR NORTHWESTERN
TEXAS PANHANDLE...WHERE ACCUMULATIONS OF UP TO ONE TO THREE INCHES
ARE POSSIBLE BEFORE 6 AM SUNDAY. A RAIN AND SNOW MIX WITH LIGHTER
SNOWFALL AMOUNTS ARE ANTICIPATED ACROSS THE REST OF THE PANHANDLES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SNOW CHANCES CONTINUE THROUGH SUNDAY ACROSS THE OKLAHOMA PANHANDLE
AND ALL BUT THE FAR SOUTHEAST TEXAS PANHANDLE...TAPERING OFF FROM
WEST TO EAST SUNDAY AFTERNOON. TOTAL SNOWFALL ACCUMULATIONS OF 6 TO
8 INCHES WILL BE POSSIBLE ACROSS THE WESTERN HALF OF THE OKLAHOMA
PANHANDLE AND NORTHWESTERN TEXAS PANHANDLE. ACCUMULATIONS OF BETWEEN
3 TO 5 INCHES ARE EXPECTED ALONG A LINE FROM DEAF SMITH TO BEAVER
COUNTIES. LIGHTER ACCUMULATIONS OF UP TO 1 TO 3 INCHES ARE EXPECTED
ALONG A LINE FROM RANDALL TO HEMPHILL COUNTIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR POSSIBLE SEVERE
THUNDERSTORM ACTIVITY THIS EVENING AND TONIGHT.
ADDITIONALLY...PLEASE DIRECT REPORTS OF PRECIPITATION TYPE AND
SNOWFALL ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE.
NF
Tornado, Gray
- When
- December 12, 5:53 PM CST to 5:54 PM CST
- Where
- Gray County, 9.92 mi ESE of Lefors
- Rating
- EF0
- Path length
- 0.04 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 35.370, -100.660
A brief tornado touchdown was observed by a storm chaser. No damage was reported.
Hail, Gray
- When
- December 12, 6:31 PM CST
- Where
- Gray County, 1.32 mi ENE of Lefors
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.440, -100.800
Nickel to quarter size hail was reported in Lefors. The hail was mostly nickel size.
Hail, Gray
- When
- December 12, 6:32 PM CST
- Where
- Gray County, 5.34 mi SSE of Lefors
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.360, -100.780
Quarter size hail was reported on FM 291 6 miles south-southeast of Lefors.
Hail, Lipscomb
- When
- December 12, 8:42 PM CST
- Where
- Lipscomb County, 1.49 mi SSW of Follett
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.410, -100.140
Hail up to the size of half dollars was reported to be covering the road approximately 2 miles south of Follett.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, December 12 to 13, 20152 injured · $2.4 million · EF2 · 27 events
- Tornado and Flash Flood in Oklahoma, December 12 to 13, 20153 injured · $2.0 million · EF2 · 2 events
- Blizzard and High Wind in Alaska, December 12 to 14, 2015$5.0 million · 114 kt wind · 6 events
- Tornado in Texas, December 12, 2015EF2 · 1 event
- Flash Flooding and Flooding in Texas, December 12 to 14, 2015$272,000 · 54 kt wind · 26 events
- Heavy Rain in Iowa, December 12 to 14, 201581 events
- Tornado in Oklahoma, December 12, 2015EF1 · 1 event
- Damaging Winds in Texas, December 12, 20152 injured · 70 kt wind · 4 events
- Winter Storm in Colorado, December 12 to 13, 20158 events
- Heavy Snow in Oregon, December 12 to 13, 20157 events
- Flash Flooding and Flooding in Kansas, December 12 to 16, 2015$10,000 · 7 events
- Damaging Winds in Texas, December 12 to 13, 201561 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612603, 612599, 612600, 612601.